Your liver is the largest solid organ in your body. It performs hundreds of essential tasks such as:
- filtering toxins out of your blood
- removing old blood cells
- creating bile, a fluid that helps break down fats
- storing sugar in the form of glycogen
- storing some vitamins
Liver injury is the
Many types of over-the-counter and prescription drugs can be toxic to your liver. Damage can be mild and reversible or severe and possibly life threatening.
Read on to learn more about how some drugs can damage your liver, how to recognize symptoms of liver damage, and which drugs are most likely to be toxic to your liver.
Drug-induced liver injury is the
Some drugs are only known to cause liver damage at very high doses, whereas some can cause damage even at recommended dosages.
Drugs can cause
- Cholestatic: Injury results from the destruction of bile ducts and
accumulation of bile. It tends to mimic bile duct obstruction or gallstones.
- Hepatocellular: Injury results from damage to cells called hepatocytes and causes symptoms similar to viral hepatitis. Hepatocytes make up
70% to 85%of your liver volume and perform most of your liver’s functions.
- Hepatocellular-cholestatic: Liver damage has features of both cholestatic and hepatocellular injury.
Most liver damage caused by medication is minor and temporary, but some people can develop serious liver diseases such as cirrhosis or liver failure. Liver failure can be life threatening and may need to be treated with a liver transplant.
People with drug-induced hepatocellular injury are
Many types of drugs can cause liver damage. In a 2016
Liver toxicity from acetaminophen usually occurs in suicide attempts at doses higher than
The researchers also found that more than 100 cases of liver injury were reported in the following medications:
- Antimicrobial drugs:
- interferon alpha/Peginterferon
- Antifungal drugs:
- Antiepileptic drugs:
- Antituberculosis drugs:
- Immunosuppressive agents:
- gold salts
- Arrhythmia medications:
- Antihypertensive medications:
- Lipid-lowering agents:
- Bodybuilding drugs:
- Gout prophylaxis:
- Other drugs:
- chlorpromazine (phenothiazine antipsychotics)
- dantrolene (muscle relaxant)
- disulfiram (substance abuse agent)
- halothane (anesthetic)
- interferon beta (multiple sclerosis)
- ticlopidine (platelet inhibitor)
- propylthiouracil (antithyroid)
Many people assume that herbal supplements are safe if they’re marketed as natural. However, many of these supplements can cause liver damage. Some herbal supplements linked to liver damage include:
Symptoms of liver toxicity are similar to other liver diseases. They can include:
Weakness and fatigue are prominent symptoms of hepatocellular injury. Jaundice and itching are typical symptoms of cholestatic injury.
It’s important to stop taking the medication as soon as possible after you develop symptoms.
When to get medical attention
Contact your doctor as soon as possible if:
- you develop potential symptoms of liver injury after starting a new medication
- you develop any new symptoms
- your symptoms don’t get better after stopping the medication
If your symptoms develop after taking high doses of acetaminophen, get immediate emergency attention.
- are an older adult
- are born female
- are of African American descent
- consume a high level of alcohol over a long period of time, while using some types of drugs
- have certain genes
There’s debate about whether people with preexisting liver disease develop drug-induced liver illness more frequently. It has been found that they have a
Treatment for liver injury
In most cases, the only specific treatment needed is to stop taking the medication. High doses of acetaminophen need to be treated in the emergency room.
If you have severe symptoms of liver damage, it’s important to avoid:
- heavy exercise
- other substances that harm the liver
You can reduce your chance of developing liver injury by closely following your doctor’s instructions for prescription medications and following the medication instructions for over-the-counter drugs. Your risk of developing toxicity increases at higher medication dosages.
Other things you can do include:
- talking with your doctor before you start taking herbal or dietary supplements
- telling your doctor about all the medications and supplements you’re currently taking
- closely reading the warnings and instruction information that comes with your medication
- reducing the use of nonessential medications
- visiting your doctor for regular checkups
- going to all your scheduled follow-ups
Many types of medications can cause liver injury. The most common cause of drug-induced liver injury in the United States is acetaminophen, usually at doses over 7.5 grams.
Common initial symptoms of drug-induced liver injury include jaundice, fatigue, and weakness. It’s important to contact your doctor right away if you develop signs of liver injury after starting a new medication. Usually, with mild cases, stopping the medication is the only treatment that’s necessary.